Hail, Floyd
- When
- June 29, 7:00 PM CST
- Where
- Floyd County, 4.94 mi SSE of Carrville
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.950, -92.580
Golf ball sized hail fell just west of Nashua.
Severe thunderstorms developed during the evening of June 29th ahead of a cold front. As these storms moved across northeast Iowa they produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms developed during the evening of June 29th ahead of a cold front. As these storms moved across northeast Iowa they produced large hail and damaging winds. Two pole sheds were destroyed near Boyd (Chickasaw County) where baseball sized hail also fell. The large hail destroyed crops in an area from Nashua northeast toward Boyd. In Calmar (Winneshiek County), several trees were blown down and golf ball sized hail damaged several vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 5:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 626 PM CDT SUN JUN 29 2014 .SHORT TERM...(THIS EVENING AND MONDAY) ISSUED AT 220 PM CDT SUN JUN 29 2014 OBVIOUS FOCUS REMAINS SEVERE WEATHER THREAT THIS EVENING AND AGAIN MONDAY. UNFORTUNATELY EVEN SHORT TERM FORECAST HAS LOTS OF UNCERTAINTIES TO HOW THINGS WILL PLAY OUT NEXT 24 TO 36 HOURS. UPPER LOW CONTINUES ACROSS MANITOBA WITH FAST UPPER FLOW/JET ESTABLISHED SOUTH OF THERE...PUNCHING INTO WESTERN GREAT LAKES. SURFACE COLD FRONT STILL RESIDES TO THE WEST OF THE AREA WITH MOIST LOW LEVEL SETUP IN SOUTHWEST FLOW. CONVECTION LAST NIGHT AND SO FAR TODAY HAS KEPT BETTER BOUNDARY TO THE SOUTHWEST OF THE AREA WHERE HIGHER DEW POINTS/MIXED LAYER CAPE RESIDES. TRYING TO WEIGH THE PROS AND CONS FOR ADDITIONAL SEVERE WEATHER TODAY. POTENT MID/UPPER LEVEL JET MAX STREAMING IN WILL AID DEEP SHEAR AND VENTING OF STORMS BUT BETTER MIXED LAYER CAPE SITUATED A BIT FURTHER SOUTH AND WEST. SEEMS LIKE AS CONVECTION MOVES TOWARDS AREA THIS AFTERNOON IT HAS BEEN STRUGGLING SUSTAINING ITSELF WITH AN ELEVATED NATURE. MESOSCALE MODELS REALLY STRUGGLING BUT GETTING MORE CONSISTENT WITH IDEA OF DEVELOPMENT ACROSS NORTHEAST IOWA INTO SOUTHWEST WISCONSIN THIS EVENING BEFORE QUICKLY SHIFTING EAST OF THE AREA. HAVE CONTINUED HIGHEST RAIN CHANCES WITH THAT IDEA...BUT POSSIBILITY OF QUIET WEATHER BACK TO THE NORTH AND WEST. OVERALL LESS CONFIDENT OF WIDESPREAD SEVERE WEATHER BUT CANNOT COMPLETELY RULE IT OUT AT LEAST THROUGH EARLY EVENING. STORMS SHOULD REMAIN PROGRESSIVE IN FLOW SO HAVE OPTED NOT TO ADD A FLASH FLOOD THREAT AT THIS TIME. ANOTHER AREA AHEAD OF UPPER JET COULD TRIGGER STRONGER STORMS ACROSS NORTH CENTRAL WISCONSIN AS WELL BUT FEELING IS BULK OF THIS ACTIVITY WILL BE NORTH OF REGION. ON MONDAY...AS UPPER LOW STARTS TO PUSH A BIT TO THE SOUTHEAST... SHORT WAVE ENERGY WILL CREATE BETTER DYNAMIC FORCING RESPONSE AND A BIT STRONGER LOW LEVEL ADVECTION LEADING TO DEVELOPMENT OF CONVECTION ALONG BOUNDARY DEPENDING ON WHERE IT WILL REESTABLISH TONIGHT. HIGHER INSTABILITIES LIKELY WILL BE LOCKED SOUTH OF THE AREA SO LINE OF CONVECTION COULD FIRE AND QUICKLY RACE EAST AND SOUTH INTO DEEPER MOISTURE. COULD BE RATHER STRONG INITIALLY BUT THREAT APPEARS TO BE SHORT LIVED AND VERY PROGRESSIVE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 220 PM CDT SUN JUN 29 2014 OUTER FORECAST PERIODS WILL SEE THIS UPPER LOW EXIT FLOW WITH MORE AMPLIFICATION. UPPER TROUGH DROPS INTO WESTERN GREAT LAKES TUESDAY AND WEDNESDAY WHICH SHOULD PUSH SEVERE WEATHER THREAT WELL SOUTH AND EAST. EVEN SO...STEEP MID LEVEL LAPSE RATES AS TROUGH PASSES COULD LEAD TO MAINLY DIURNAL SHOWER ACTIVITY. TEMPERATURES WILL ALSO COOL DOWN SIGNIFICANTLY...ESPECIALLY IF MORE CLOUDS AND RAIN SHOWERS ARE OBSERVED. UPPER FLOW AMPLIFIES TOWARDS THE LATTER PART OF THE WEEK MAKING FOR QUIET STRETCH WITH MODERATING TEMPERATURES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 626 PM CDT SUN JUN 29 2014 SHOWERS AND EMBEDDED THUNDERSTORMS ARE TRYING TO BECOME MORE NUMEROUS OVER THE UPPER MISSISSIPPI RIVER VALLEY REGION...AHEAD OF A TROUGH OF LOW PRESSURE IN MINNESOTA. THE TAF SITES LIE ON THE NORTHWEST EDGE OF WHERE THIS PRECIPITATION IS LOCATED...AND SINCE THE TROUGH IS PUSHING EAST...ANTICIPATING ONLY A FEW HOURS OF PRECIPITATION AT THE SITES. EXPECTING MUCH OF THE LIGHTNING TO STAY SOUTH OF RST SO NO VCTS MENTIONED THERE...BUT DID KEEP IT AT LSE. ANY STRONGER STORM ACTIVITY LIKELY TO STAY TO THE SOUTH. DRY AIR THEN INVADES FOR THE REST OF THE NIGHT FROM THE WEST...WHICH COMBINED WITH A PERSISTENT BREEZE SHOULD HELP TO KEEP CONDITIONS VFR. WILL NEED TO MONITOR FOR POSSIBLE MVFR BR DEVELOPMENT TOWARDS SUNRISE...BUT PROBABILITY IS TOO LOW TO MENTION AT THIS TIME. HEADING INTO MONDAY...ANOTHER BOUT OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY FOR THE REGION...ESPECIALLY NEAR AND SOUTH OF THE TAF SITES. HAVE INCLUDED A VCSH AS EARLY AS 14Z...BUT BETTER CHANCES FOR STORMS WOULD COME TOWARDS 19-20Z. THESE MAY CLEAR OUT OF THE TAF SITES BY 22-23Z. AGAIN...STRONGER STORM ACTIVITY LIKELY TO STAY SOUTH OF THE TAF SITES. THEREFORE...FORECAST STAYS VFR FOR MONDAY. && .HYDROLOGY... ISSUED AT 220 PM CDT SUN JUN 29 2014 PRECIPITABLE WATERS NOT QUITE AS HIGH TONIGHT WITH SOME DRYING NOTED IN LOWER LAYERS. STILL...IF STRONGER STORMS ALIGN THEMSELVES WE COULD SEE AN INCH OF RAIN OR LOCALLY HIGHER...ESPECIALLY WHERE CONVECTION THREAT IS HIGHER. GIVEN BULK OF RAINFALL COULD FALL IN DIFFERENT AREA TONIGHT AND PROGRESSIVE NATURE TO STORMS...NO FLASH FLOOD WATCH POSTED AT THIS TIME. MINOR PROBLEMS CERTAINLY POSSIBLE IN HEAVIER CORES. RIVER FLOODING ISSUES MAINLY ALIGNED MISSISSIPPI RIVER AS THOSE LEVELS REMAIN HIGH AND OR CLIMB. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...SHEA LONG TERM...SHEA AVIATION...AJ HYDROLOGY...SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 335 PM CDT SUN JUN 29 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-300915- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 335 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND SOUTH OF I-90 THROUGH THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. SOME LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. THE MAIN SEVERE THREAT LOOKS TO BE BETWEEN 5 PM AND 10 PM. FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE WEATHER LOOKS POSSIBLE ALONG AND SOUTH OF INTERSTATE 90 ON MONDAY. THE PRIMARY SEVERE WEATHER THREAT WILL LIKELY BE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING. ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. FROM FRIDAY NIGHT INTO SATURDAY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER THERE WILL BE THE THREAT OF SEVERE WEATHER. FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM THIS EVENING...AND AGAIN ON MONDAY. IN ADDITION...ANY RAINFALL REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS/BOYNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT SUN JUN 29 2014
MNZ088-096-WIZ041-042-053-292000-
HOUSTON-WINONA-LA CROSSE-VERNON-MONROE-
225 PM CDT SUN JUN 29 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOUSTON...
SOUTHEASTERN WINONA...LA CROSSE...NORTHERN VERNON AND WESTERN MONROE
COUNTIES...
AT 223 PM CDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM NEAR DAKOTA TO NEAR LA CROSSE TO NEAR STODDARD...MOVING EAST
AROUND 50 MPH.
WINDS IN IN THE 35 TO 45 MPH RANGE LOOK LIKELY WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...ONALASKA...HOLMEN...SPARTA...LA CRESCENT...FRENCH
ISLAND...WEST SALEM...WESTBY...TOWN OF HOLLAND...BANGOR...CASHTON...
STODDARD...COON VALLEY...HOKAH...BROWNSVILLE...DAKOTA...CATARACT...
BRICE PRAIRIE...SOUTHERN FORT MC COY AND LEON.
LAT...LON 4357 9128 4373 9137 4387 9156 4407 9109
4407 9097 4412 9097 4415 9091 4394 9062
4364 9052
TIME...MOT...LOC 1923Z 248DEG 46KT 4385 9139 4377 9127 4361 9121
DASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 658 PM CDT SUN JUN 29 2014 IAZ008>011-018-019-029-030-300100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN 658 PM CDT SUN JUN 29 2014 ...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST IOWA... AT 655 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL IOWA. THESE MAY EXPAND INTO NORTHEAST IOWA BETWEEN 7 AND 9 PM...AND IF SO...COULD PRODUCE DAMAGING WIND GUSTS AND LOCALIZED FLOODING. STAY TUNED TO FURTHER STATEMENTS AND POSSIBLE WARNINGS IN THE EVENT STORMS DEVELOP. AJ
The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
10 hail, 9 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail fell just west of Nashua.
Trees were blown down in Nashua.
Golf ball sized hail fell from Nashua northeast toward Boyd. The hail destroyed crops, stripping both beans and corn.
Baseball sized hail fell northeast of Boyd.
Two pole sheds were destroyed and there was sporadic crop damage just north of Boyd.
A pole shed was destroyed northeast of Boyd.
Trees were blown down in New Hampton. One of the trees landed on a house causing minimal damage.
Golf ball sized hail fell east of New Hampton. The hail broke windows and damaged siding on several homes.
Numerous trees were either blown down or uprooted on and near a golf course east of New Hampton. One of the downed trees caused one lane of State Highway 24 to be closed, a semi trailer was blown over onto its side and an outbuilding was destroyed. The cart shelter at the golf course was also damaged by the high winds.
Golf ball sized hail fell in Fort Atkinson.
Several large trees were blown down in Calmar. One tree landed on a pickup truck.
Golf ball sized hail fell in Calmar.
Trees were snapped off or uprooted southeast of Decorah.
Quarter sized hail fell east of Decorah.
An estimated wind gust of 60 mph occurred in Waukon.
Three 2 foot diameter trees were blown down on State Highway 9 northeast of Waukon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526049, 526052, 526675, 526053, 526054, 526055, 526056, 526057, 528811, 526058, 526059, 526060, 526061, 526609, 526677, 526062, 526678, 526681, 526063.